Hair Dye Lead Not Absorbed, But Can Contaminate Hands

People's Pharmacy

People's Pharmacy Joe And Teresa Graedon

November 16, 2009|By Joe and Teresa Graedon

Question: : I've been using a Grecian Formula for my graying hair for years. It has lead acetate in it. I checked the Food and Drug Administration Web site. They say they tested it and approved it. The lead has me a bit concerned. Any thoughts?

Answer: : The FDA does no testing of its own but did approve lead acetate as a "progressive" hair dye. That means it gradually darkens hair with repeated use.

The FDA concluded in 2002 that according to safety tests it received, "No significant increase in blood levels of lead was seen in the trial subjects and the lead was not shown to be absorbed into the body through such use."

Despite this reassurance, questions remain about the safety of lead-containing hair dyes. Canadian and European Union health authorities have banned lead from hair dyes and personal-care products.

A study published in the Journal of the American Pharmaceutical Association (January/February 1997) revealed that some lead residue is left on hands even after washing. Rubbing hands through hair may contaminate hands again.

The researchers noted that, "Given the requirement to continually reapply these hair coloring agents, the user becomes a living purveyor of lead contamination."

Question: : My husband is fed up with his blood pressure medications and is threatening to stop the four drugs he is on. The diuretic has him getting up at night to urinate. Some of the other drugs have had a dramatically negative impact on our sex life (loss of sexual desire plus erectile dysfunction). He is also fighting depression for the first time in his life.

His doctor admits that the drugs can cause these side effects but has no alternatives. Can you offer any holistic treatments for hypertension?

Answer: : Your husband should not have to suffer side effects such as depression or impotence in order to control his high blood pressure. Beta blockers (atenolol, propranolol, etc.) have been linked to dizziness, depression, fatigue and sexual dysfunction. A review in the Journal of Internal Medicine (September 2009) suggests that such drugs should not be first-line treatments for hypertension.

There are blood pressure medications that are less likely to cause sexual problems or depression. Your husband may also try losing weight, exercising, following a special "DASH" diet, drinking beet, pomegranate and grape juice and avoiding NSAID pain relievers.

Please insist that he not stop his blood pressure drugs suddenly, as that could jeopardize his health.

Question: : Someone wrote to you about a bad reaction to wasps. The same thing happened to me after I was stung by yellow jackets. Please warn this person (or anyone who is allergic to stings) to consult a physician about getting an EpiPen Auto-Injector. This device is a lifesaver!

Answer: : When someone is severely allergic to insect venom, food, latex or certain medications, anaphylactic shock can kill. Thanks for reminding us that epinephrine is indeed a lifesaver in such situations.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site, PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.